Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 20, 1998, 1:50 PM EDT for Franklin County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 1:50 PM EDT (17:50 UTC)
- Expired
- May 20, 1998, 2:20 PM EDT
- In force
- 30 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Franklin County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 201750 RRA SVRBTV NYC033-201820- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 150 PM EDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FRANKLIN COUNTY IN NORTHERN NEW YORK * UNTIL 220 PM EDT. * AT 145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS DEVELOPING BETWEEN CHATEGUAY AND SARANAC LAKE...MOVING EAST AT 25 TO 30 MPH. * THE SEVERE THUNDERSTORMS WILL BE MOVING... INTO CLINTON COUNTY NEW YORK BY 2 PM THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MBOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS AND DOORS. SLW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:15 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 20, 10:15 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1015 AM EDT WED MAY 20 1998 ZONE SUGGESTIONS IN LAST PARAGRAPH. VIS SATL MAY BE MOST USEFUL TOOL ATTM AS SOME ORGANIZATION NOW SHOWING IN DVLPG CU/AC AND EVEN A SMALL SHOWER ON RADAR NEAR OTTAWA. THIS PATN SEEMS WELL-ALIGNED WITH SFC WRM FRONT AND INITL VORT TROF AND SFC CNVGC PATN FCST BY ETA TO SWING THRU NRN CHAMPLAIN VLY BETWEEN 18Z AND 21Z. THERE IS A LOT OF CONCERN REGARDING THE INSTABILITY IN THE 12Z SOUNDING AT WMW...-15 AT H5F AND 14 AT H8. ONE THING THAT COULD REDUCE THE THREAT OF SIGNIFICANT THUNDERSTORMS WILL BE IF THE SFC-H8 WARM FRONT FAILS TO MOVE NEWRD AND NRN NY AND NRN VT QUICKLY DVLP ENUF OVRRNG MID CLOUDS TO PREVENT SFC HTG AND MAINTAIN A SHALLOW INVERSION. THERE WONT BE MUCH TIME TO ADVECT THE REALLY JUICY SFC AIR IN FROM SOUTHWESTERN NY BEFORE THE FIRST VORT TROF PASSES IN THE EARLY AFTERNOON AND GEOSTROPHIC SFC WINDS BECOME WNW. INITIAL VAD WINDS AT BTV ARE WEAKER AND HAVE ALREADY VEERED TO A LTL MORE WLY DIRECTION THAN EXPECTED. SLY COMPONENTS ONLY EXTEND UP TO 4-5K FT. PROBABLY NOT ENUF INFORMATION YET TO CHANCE THE ZONES FOR THE AFTN PERIOD BUT IF IT HASNT RAINED BY 18Z IN THE ST LAWRENCE VLY...IT MIGHT NOT...UNTIL (AND FOLLOWING) THE REAL COLD FRONT DURING THE OVERNIGHT PERIOD. HIGHEST POPS BOTH PERIODS WILL PROBABLY BE IN THE NRN PTN OF CWA. LIGHT AMOUNTS OF RAINFALL BUT NUMEROUS SHOWERS WOULD SEEM TO JUSTIFY HIGHER POPS FOR THE OVERNIGHT PERIOD WITH STGST UPR SUPPORT AND COLLAPSING THICKNESSES TO WRING OUT THE AVAILABLE MSTR AND FAVORABLE NNWLY UPSLOPE FLOW NRN ZONES. TODAYS MAX MIGHT BE A BIT TOO WARM IF WE START SEEING INCRSG MSTR INTO INITIALLY PRETTY LOW DWPTS. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:52 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 88 min |
| May 20, 2:04 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.